Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 20, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Oct 31, 1998, 9:04 PM CST for Kingman County, Reno County, Sedgwick County, Kansas. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 31, 1998, 9:04 PM CST (03:04 UTC)
- Expired
- Nov 1, 1998, 6:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Kingman County, KS, Reno County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 41 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 010305 FFWICT KSC077-095-155-173-011200- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 904 PM CST SAT OCT 31 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * FLOOD WARNING FOR... HARPER COUNTY IN SOUTH CENTRAL KANSAS KINGMAN COUNTY IN SOUTH CENTRAL KANSAS RENO COUNTY IN SOUTH CENTRAL KANSAS SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 6 AM CST * AT 855 PM CST...DOPPLER RADAR CONTINUED TO SHOW A LARGE AREA OF HEAVY RAIN MOVING NORTHEAST ACROSS THE WARNING AREA. OBSERVED AND ESTIMATED RAINFALL TOTALS OF 1.5 TO 2.5 INCHES HAVE OCCURRED SINCE EARLY AFTERNOON. THIS WOULD BRING STORM TOTAL RAINFALL TO BETWEEN 5.5 AND 6.5 INCHES ACROSS MUCH OF THE AREA. * SATELLITE AND RADAR TRENDS INDICATE THAT ADDITIONAL HEAVY RAINFALL IS LIKELY INTO THE EARLY MORNING HOURS OF SUNDAY. SEVERAL ROADS AND HIGHWAYS WERE ALREADY REPORTED UNDER WATER ACROSS THE WARNING AREA. LOCAL LAW ENFORCEMENT FROM ACROSS THE COUNTIES IN THE WARNED AREA DO NOT ADVISE TRAVEL UNLESS NECESSARY. SOME ROAD CLOSURES INCLUDE: IN SEDGWICK COUNTY...WEST STREET IN WICHITA BETWEEN DOUGLAS AND 13TH...2ND STREET BETWEEN SHERIDAN AND MT. CARMEL...AND U.S. 54 AT INTERSECTION OF 359TH STREET WEST. IN KINGMAN COUNTY...K-42 BETWEEN RAGO AND NORWICH. SEVERAL ROADS AND STREETS WERE ALSO UNDER WATER IN THE HUTCHINSON AREA AND ACROSS NORTHERN AND WESTERN HARPER COUNTY. . THIS IS A DANGEROUS SITUATION! BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS TO RISE. THIS WARNING REPLACES THE PREVIOUS URBAN AND SMALL STREAM FLOOD ADVISORY WHICH WAS IN EFFECT FOR SEDGWICK AND KINGMAN COUNTIES. DARMOFAL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 31, 3:03 PM CST, 6 hours 1 minute earlier.
Area forecast discussion, Oct 31, 3:03 PM CST, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 303 PM CST SAT OCT 31 1998 THE RAIN WILL REMAIN THE MAIN FCST PROBLEM THIS AFTERNOON. LATEST ANALYS HAS SURFACE BOUNDARY EVIDENT ACROSS OKLAHOMA EXTENDING FROM LOW OVER WESTERN TEXAS AND HAS BEEN SHOWING SOME SIGNS OF NWD MOVEMENT SINCE THIS MORNING. OVERRUNNING PRECIPITATION CONTINUES TO FALL OVER WESTERN THREE-QUARTERS OF THE CWA. UPPER LOW OVER SOUTHWESTERN U.S. FCST TO MOVE NORTHEAST ALONG SFC BOUNDARY AND BECOME NEARLY VERTICALLY STACKED THROUGH 48 HOURS. THERE REMAINS ABUNDANT DEEP MOISTURE WITH THIS SYSTEM AND GOOD LIFT AHEAD OF IT. MODELS SHOWING SOME DIFFERENCES ON PLACEMENT OF SYSTEM BY 48 HOURS HOWEVER THEY ARE NOT TOO BAD OVERALL WITH WITH ETA AND NGM IN BETTER AGREEMENT. WILL KEEP PRECIPITATION IN FORECAST INTO MONDAY. AS SYSTEM NEARS...MODELS SHOWING WELL-DEFINED WRAPAROUND MOISTURE IN AREA OF ISENTROPIC LIFT ESPECIALLY OVER SOUTHERN HALF OF CWA. CURRENTLY HAVE FLASH FLOOD WATCH FOR PORTIONS OF CWA AND WILL EXTEND THIS THROUGH TOMORROW. PRECIPITATION AREA HAS BEEN CONFINED MAINLY TO CENTRAL AND SOUTH CENTRAL ZONES BUT EXPECT THIS TO SPREAD EASTWARD OVERNIGHT. HOWEVER...WILL ISSUE FLOOD WATCH FOR SOUTHEAST ZONES TOMORROW RIVERS THERE WILL BE MORE PRONE TO RISE. EXPECT LITTLE RANGE IN TEMPERATURES AS CLOUDS AND PRECIPITATION CONTINUE. GENERALLY PREFER THE WARMER FWC NUMBERS. IN THE EXTENDED...CURRENT SYSTEM TO EXIT REGION WITH NEXT DISTURBANCE TO FOLLOW QUICKLY BEHIND. BRIEF SHOT OF COOLER AIR TO FILTER IN BEHIND WITH COOL TEMPS TO CONTINUE. FCSTID = 16 ICT 47 51 46 55 / 100 90 80 50 HUT 47 50 45 55 / 100 90 80 50 EWK 46 50 45 54 / 100 90 80 50 EQA 47 50 46 54 / 100 90 80 50 WLD 48 52 47 57 / 100 90 80 50 RSL 43 46 41 50 / 100 90 70 50 GBD 44 47 42 51 / 100 90 70 50 SLN 45 47 44 53 / 100 90 70 50 MPR 45 47 44 53 / 100 90 70 50 CFV 52 56 51 56 / 90 90 90 70 CNU 51 55 50 55 / 90 90 90 70 K88 51 54 49 54 / 90 90 90 70 .ICT...FLASH FLOOD WATCH FOR TONIGHT AND SUNDAY FOR ZONES KSZ032>033... KSZ047>053...KSZ067>069...KSZ082>083...KSZ091>093. F FLOOD WATCH TONIGHT AND SUNDAY FOR ZONES KSZ070>072...KSZ094>096... KSZ098>100.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 9:04 PM CST | Flash Flood Warning | ICT | Harper | 9 hr |
| Nov 1, 12:10 PM CST | Flash Flood Warning | ICT | Butler, Cowley, Harper, Kingman, Sedgwick, Sumner | 6 hr |
| Nov 1, 12:10 PM CST | Flash Flood Warning | ICT | McPherson, Marion, Saline | 6 hr |
| Nov 1, 12:10 PM CST | Flash Flood Warning | ICT | Harvey, Reno | 6 hr |
| Nov 1, 12:10 PM CST | Flash Flood Warning | ICT | Allen, Neosho | 6 hr |
| Nov 1, 12:10 PM CST | Flash Flood Warning | ICT | Chautauqua, Elk, Labette, Montgomery | 6 hr |
| Nov 1, 12:10 PM CST | Flash Flood Warning | ICT | Chase, Greenwood | 6 hr |
| Nov 1, 5:35 PM CST | Flash Flood Warning | ICT | Allen, Neosho | 6 hr |
| Nov 1, 5:35 PM CST | Flash Flood Warning | ICT | McPherson, Marion, Saline | 6 hr |
| Nov 1, 5:35 PM CST | Flash Flood Warning | ICT | Butler, Chautauqua, Cowley, Elk, Sedgwick, Sumner | 6 hr |
| Nov 1, 5:35 PM CST | Flash Flood Warning | ICT | Harvey, Reno | 6 hr |
| Nov 1, 5:35 PM CST | Flash Flood Warning | ICT | Chase, Greenwood | 6 hr |
| Nov 1, 5:35 PM CST | Flash Flood Warning | ICT | Harper, Kingman | 6 hr |
| Nov 1, 5:35 PM CST | Flash Flood Warning | ICT | Labette, Montgomery | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.